Tornadoes · United States · Kansas · 2005
F0 tornado, Stockton, Kansas, April 5, 2005
This F0 tornado ran 1.0 miles across Rooks County on April 5, 2005, touching down at 4:21 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 5, 2005
- Touchdown
- 4:21 PM CDT (21:21 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Rooks County
- Touchdown point
- 39.470, -99.250
- Lift-off point
- 39.450, -99.270
- Record number
- 698
What the Weather Service recorded
A large closed upper level low pressure system spawned tornado producing thunderstorms in north central Kansas. Two tornadoes were reported. One was near Alton in Osborne County and the other near Stockton in Rooks County. The tornadoes actually moved west northwest around the upper level low. Fortunately, no damage was reported. Heavy rain of 2 to 4 inches and the resultant runoff was responsible for flash flooding in Phillips County. The heaviest rain fell in the Stuttgart and Logan areas. At one point during the evening, there were severe roads throughout the county under water. The water receded by midnight.
A tornado drifted west across rural areas just northeast of Stockton. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS GID issued a tornado warning for this county at 21:07 UTC, 14 minutes before the tornado touched down, in force until 21:44 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:07 UTC | 21:44 UTC | Tornado Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Apr 5, 3:58 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 5, 3:58 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CST TUE APR 5 2005 .SHORT TERM...TUESDAY AND WEDNESDAY. THERE ARE PLENTY OF CHALLENGES WITH THIS FORECAST. THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE OF THE FRONT BY TONIGHT INTO TOMORROW. EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH THROUGH HAYS...KEARNEY...AND ALBION. THIS IS A VERTICALLY STACKED SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB. STRONGEST WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND OKLAHOMA. HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH KANSAS. THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY. SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES. CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS ALOFT. STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE AFTERNOON. STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY TORNADO THREAT. SEVERE THREAT WILL DECREASE BY LATE EVENING. HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND WIND ADVISORIES HAVE BEEN ISSUED. CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE WEDNESDAY. .LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN PART OF THE FORECAST AREA. FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES TO WARM BACK UP AGAIN. THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN. HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY... FURNAS...HARLAN AND FRANKLIN COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES. KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR PHILLIPS AND ROOKS COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES. && WESELY/JCB
Hazardous weather outlook, Apr 5, 12:16 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1216 PM CDT TUE APR 5 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1216 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY HAZARD. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. A WIND ADVISORY IS IN EFFECT THIS EVENING THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE AREA THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30 TO 40 MPH WITH HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)
In the hours before
Local storm report, Apr 5, 4:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 1 W ALTON 39.47N 98.97W
04/05/2005 OSBORNE KS CO-OP OBSERVER
CIRCULATION REPORTED ON THE GROUND
&&
LAWRENCEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.4 hours before the tornado, 196 km from the path. April 5, 2005.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -449 J/kg
- Surface CAPE
- 294 J/kg
- Mixed-layer LCL
- 2555 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
Dodge City, (KDDC), 00:00Z
2.6 hours after it, 196 km from the path. April 6, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85016 J/kg
- Surface CAPE
- 165 J/kg
- Mixed-layer LCL
- 3245 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.1 K/km
The radar
The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the touchdown began at 21:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 5, 2005
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 5 | 2:33 PM CDT | F1 | Seward, KS | 7.5 | 100 | |||
| April 5 | 2:35 PM CDT | F0 | Seward, KS | 0.5 | 30 | |||
| April 5 | 3:00 PM CDT | F0 | Haskell, KS | 0.3 | 30 | |||
| April 5 | 3:20 PM CDT | F0 | Haskell, KS | 0.2 | 20 | |||
| April 5 | 3:20 PM CDT | F0 | Gray, KS | 3.1 | 100 | |||
| April 5 | 3:27 PM CDT | F0 | Gray, KS | 2.6 | 75 | |||
| April 5 | 3:35 PM CDT | F0 | Gray, KS | 0.3 | 20 | |||
| April 5 | 4:03 PM CDT | F0 | Osborne, KS | 1.0 | 20 | |||
| April 5 | 6:35 PM CDT | F0 | Latimer, OK | 1.5 | 75 | |||
| April 5 | 6:42 PM CDT | F0 | Latimer, OK | 2.0 | 75 | |||
| April 5 | 7:08 PM CDT | F1 | Sequoyah, OK | 2.5 | 150 | $10,000 | ||
| April 5 | 12:15 AM CDT | F1 | Bienville Parish, LA | 3.0 | 300 | 1 | $300,000 | |
| April 5 | 12:21 AM CDT | F1 | Webster Parish, LA | 1.0 | 300 | $250,000 | ||
| April 5 | 12:30 AM CDT | F1 | Bienville Parish, LA | 2.0 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.